I suffer from chronic migranes and was put on this by my neurologist to help cut back on the headaches. It does help with the migranes but I ended up with several other issues other than the major part of taking this medicine. the worst part of this medicine is it alters your taste buds and everything that tasted good, tastes bad. I also developed a horrible acne problem, one year later of being off I am still battling the side effects. I also ended up with gastrointestinal issues to. This is not a first choice pill I would recommend for migranes.
I was taking Topamax for about two weeks with pretty constant side effects; slowed cognition, lack of appetite, and tingling in my extremities. And then one morning after my 25mg dose I started to immediately lose my vision in both eyes. Within a few hours I was almost completely blind and had to go to the emergency room. Thankfully it wasn't the acute angle glaucoma and the pressure behind my eyes was safely within range. But my pupils were completely dilated and not responding to light and I could only see something if it was about an inch from my face. This lasted for three days and on the fourth day I started to get my vision back. This happened last week and I'm still incredibly sensitive to light and feel pressure behind both eyes. There's also increased tear production and what I can only describe as a gooey substance.
I'm only 24 and in nearly perfect health, save the constant migraines I get, and the doctor's all told me that if I hadn't gotten to the ER on time the effects could have been permanent.
It was the most terrifying experience of my life and I caution everyone prescribed this drug. If you have a family history of glaucoma or any sort of eye conditions I would try a different medication. I'm aware this is an extremely rare side effect but the fact is that it HAPPENED, it was horribly painful, and I was on the lowest dosage for only two weeks.
Product works but unhappy with side effects
My specialist prescribed Topamax for me after I had tried several other prescription drugs with no success. I had been suffering from migraines for several months and have tried home remedies, over-the-counter medicines, etc. And also listened to advice from other people that I know had the same problem. After taking the prescription medication Topamax for a few weeks, I had noticed an improvement over the number of occurences I was having a migraine. It went from one to two a week down to none with the use of the medication. But after taking it a few weeks I started suffering with an upset stomach. It got so bad that I started feeling sick to my stomach everyday with no relief. I went back to my doctor to see what was causing me the problem. Unfortunately for me, I was having a side effect from the medication and it was so bad for me that I had to stop taking the Topamax. I was disappointed but I knew it was either deal with an occasional migraine or have stomach pain every day. I couldn't deal with the stomach pain and had to stop taking Topamax. This is my personal experience with it so hopefully others wont go through the same thing.
It will save your life if you are a migrane suffer!!!
I had a lot of problems with light and sound sensitivity which would bring on migranes. These situations were not easy to avoid with a 1 year old! I went to my doctor and he told me of Topamax that I could try in addition to Zomig to control the actual migranes. I had to ease on the medication, increasing my dosage week by week. It took about 3 weeks to get into my system but it is wonderful! This medication has leveled out my senses and now migranes are few and far apart! For some reason, it does alter the taste of coke, now it taste like soda water to me. My mother takes them as well and they do the samething to her. Also, you MUST easy on the medication! I took too many one night and they do make you sleepy. I could not wake up the next morning!
Migraine control, but with drugging side effects
I took Topamax for a year & a half. I controlled my migraines, somewhat, but I still had migraines & still had to Imitrex for when a headache came on. The drug made my thoughts kind-of "foggy" & seemed to make me more irritable. I didn't lose any weight on the medicine, though I wish I had! If you have a lot of severe headaches, the side effects are worth it, though.
Does everything my doctor said it would
I was placed on Topamax approximately six months ago due to recurrent migraine headaches. When he first prescribed the medication, my doctor described Topamax as though it were some kind of miracle drug that would not only stop my migraines but also help me sleep, decrease anxiety, and help me lose weight. Well, I don't know if I'd call it a miracle, but the medication has helped me in all of these areas to some degree. I'm very glad that my neurologist prescribed Topamax.
New Port Richey, FL
I took this for my migraines along with trigeminal neuralgia...
I was on topamax for over a year and a half. While it did make me spacey, it decreased the frequency of my migraines and made the ones I had lighter in severity. I used it mainly to help control the pain of trigeminal neuralgia. I was on a very high dose of it because this pain is very hard to control, so I had to see a neurologist on a regular basis. I was taken off of it when I changed neurologists and the new doctor saw that I had a history of kidney stones. I never had any trouble with them while on the medicine though, because I was always very careful to drink lots of fluids. It is considered an anti-seizure medicine, and most of them have some serious side effects. I think we as the patient should really do some research before taking a medicine. Most of the time the side effects get better over time.
Made My Migraines Almost Disappear
When my neurologist suggested Topamax, I was almost completely out of options with my migraines. They were getting worse and worse--hitting me every few days. I was at a point where I have tried so many other options; I really didn't think that the Topamax would work for me. However, it did. Topamax has been amazing so far. I am having far fewer migraines. The side effects (for me) are minimal. I have mild tingling in my feet every once in awhile, but it is nothing that really bothers me at all. Additionally, I was pleasantly surprised at how quickly it began to work on my migraines. I have found that Topamax is a really practical option for people suffering from migraines.
Fort Worth, TX
I quit taking due to kidney stones
I was started on Topamax by my doctor regardless of the fact that I informed them that I had kidney stones in the past. I later found out that Topamax can cause kidney stones, especially in those who have had them previously. During the short time period I took Topamax, my migraines did decrease, but it wasn't worth it, because I felt dizzy disoriented every time I took it.
Amazing, how it helped my headaches!!!
I have been on this product since July and I use to get migraine headaches at least 3 times a week. Since I have been on Topamax I maybe have had 1 migraine a month, easy to live with now. I would totally reccomend this product to anyone who has suffered migraines like me that has effected their lives and their jobs. I LOVE IT!!!